Kentucky, 2016

Tornadoes and Flash Flooding in Kentucky, April 27, 2016

April 27, 2016 · NWS PAH · 22 events in 11 counties and zones

Large clusters of thunderstorms developed northeastward across western Kentucky as the lower atmosphere warmed and moistened during the afternoon hours. A tongue of low-level moisture extended from northern Mississippi northward across far western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$252,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Large clusters of thunderstorms developed northeastward across western Kentucky as the lower atmosphere warmed and moistened during the afternoon hours. A tongue of low-level moisture extended from northern Mississippi northward across far western Kentucky. Thunderstorms within the moist corridor were aided by large-scale ascent associated with an upper-level trough over the Lower Mississippi Valley. Deep-layer wind shear of 30 to 40 knots was sufficient for several supercell structures which produced large hail and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 27, 1:44 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 27, 1:44 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
244 PM CDT WED APR 27 2016

.SHORT TERM...(Tonight through Friday night)
Issued at 244 PM CDT Wed Apr 27 2016

Models still indicate showers and thunderstorms will be developing
by late this afternoon and will continue into this evening as an
area of low pressure surges out ahead of the approaching cold
front. Not sure of how widespread the convective activity will be,
but for now will go with high chance west to likely pops east late
today into this evening, and make some adjustments as things
develop. Showers and storms should be ending along and west of
the Mississippi River by around midnight, and across the rest of
the PAH forecast area by daybreak as the cold front pushes east of
our region Thursday morning. ECMWF is a little slower with the
cold front, but all the models in general have been a little off
in the timing with this system, so will just go dry after 12z
Thursday for now and make adjustments as needed.

We should see a brief break in our unsettled weather pattern
Thursday into Thursday night as a weak upper level ridge slides
across the area. By 12z Friday, models show a surface low over
the Southern Plains and a warm front lifting northward toward our
region. ECMWF and GFS are in good agreement spreading some
showers and storms into southwest portions of the PAH forecast
area by Friday afternoon, with showers and storms spreading
northeast across our entire region Friday night. Went with chance
pops for our southwest on Friday, the likely southwest to good
chance northeast for Friday night.

It will remain warm into tonight, and the air behind the cold
front is not much cooler than our current air mass, so
temperatures will only drop back a few degrees for Thursday into
Friday night.

.LONG TERM...(Saturday through Wednesday)
Issued at 244 PM CDT Wed Apr 27 2016

At the beginning of the period, a complex pattern over the west US
will be characterized by a couple of lows over the Intermountain
West and Plains. A warm front will be in the vicinity. Will maintain
high PoPs for convection Saturday through Saturday night as energy
ejects ENE across the region from the trof to our west. PoPs for
convection will linger into Sunday. For the Monday through Wednesday
time frame, confidence lowers considerably with respect to the
evolution of the mid tropospheric flow pattern. Will leave a slight
chance of showers in for Tuesday/Wednesday as multiple solutions
suggest the chance. Other periods will be dry for now. However,
there will likely be adjustments to minimal PoP chances. Used a
blend of operational and ensemble MOS with our existing numbers for
temperatures.

&&

.AVIATION...
Issued at 244 PM CDT Wed Apr 27 2016

Shra and Tsra are expected to develop through 00z across the TAF
sites, then taper off from west to east from 02z to 06z. Shra and
tsra are still possible after 06z due to a passing cold front,
but chances are too low to include for now. MVFR conditions are
likely with storms, VFR conditions are expected away from showers
and storms. Winds will be from the southeast to south at 8 to 12
kts with some higher gusts possible into this evening, becoming
southwest around 5 kts during the overnight. Gusty winds and hail
will be possible with stronger storms.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...CN
AVIATION...RST
Hazardous weather outlook, Apr 27, 2:02 AM CST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
302 AM CDT WED APR 27 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
302 AM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY, PARTICULARLY THIS
AFTERNOON AND EVENING, ACROSS THE BULK OF THE QUAD STATE REGION.
DAMAGING WIND AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER
HAZARDS EXPECTED, BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. HEAVY
RAIN AND LIGHTNING WILL POSE ADDITIONAL HAZARDOUS THREATS WITH
STRONG OR SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE FORECAST THIS WEEKEND AND MAY INCLUDE
HEAVY RAIN AND SEVERE WEATHER HAZARDS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATER TODAY.

In the hours before

Local storm report, Apr 27, 9:35 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     POPLAR BLUFF            36.76N 90.41W
04/26/2016  M59.00 MPH       BUTLER             MO   ASOS

            NUMEROUS SHINGLES TORN OFF THE ROOF AT POPLAR BLUFF
            AIRPORT

&&

RST

The radar

The Paducah radar (KPAH), 40 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

6 funnel cloud, 4 thunderstorm wind, 4 tornado, 3 flash flood, 2 hail, 2 flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Graves

When
April 27, 3:10 PM CST
Where
Graves County, Mayfield
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.730, -88.630

Two trees were blown down.

Funnel Cloud, Hopkins

When
April 27, 3:15 PM CST
Where
Hopkins County, 4 mi W of Mortons Gap
Reported by
Trained Spotter
Coordinates
37.230, -87.553

A trained spotter reported a funnel cloud just west of Mortons Gap.

Hail, Livingston

When
April 27, 3:32 PM CST
Where
Livingston County, Smithland
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.130, -88.400

Tornado, Hopkins

When
April 27, 3:33 PM CST to 3:34 PM CST
Where
Hopkins County, 0.78 mi SE of Earlington to 0.94 mi ESE of Earlington
Rating
EF0
Path length
0.3 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
37.263, -87.509

Law enforcement personnel reported a brief tornado near Earlington. No damage was located. Based on radar indications, the parent circulation of this tornado also produced the funnel cloud that was earlier reported west of Mortons Gap. The parent circulation crossed over U.S. Highway 41 less than a mile south of Earlington.

Thunderstorm Wind, Marshall

When
April 27, 3:45 PM CST
Where
Marshall County, 2 mi E of Draffenville to 7 mi NNE of Benton
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.920, -88.294

Trees were blown down across roads in rural areas.

Funnel Cloud, Muhlenberg

When
April 27, 3:47 PM CST to 3:54 PM CST
Where
Muhlenberg County, 0.23 mi ESE of New Cypress to 0.51 mi SSW of Morehead
Reported by
Trained Spotter
Coordinates
37.249, -87.246

A trained spotter reported a funnel cloud passed northwest through north of Greenville. The funnel cloud and the parent mesoscale circulation moved east-northeast along and just north of the Western Kentucky Parkway.

Thunderstorm Wind, Lyon

When
April 27, 3:50 PM CST
Where
Lyon County, 5.57 mi SSW of Carmack
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.950, -88.170

A tree was blown down, blocking Highway 453 in the Land Between The Lakes National Recreation Area.

Hail, Muhlenberg

When
April 27, 4:00 PM CST to 4:13 PM CST
Where
Muhlenberg County, Bremen to 3 mi N of Central City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.370, -87.220

Golf ball size hail fell from Bremen eastward to the Green River, including areas along U.S. Highway 431 north of Central City. This hail fell from the same storm that produced the funnel cloud along the Western Kentucky Parkway northwest through north of Greenville.

Tornado, Webster

When
April 27, 4:15 PM CST to 4:17 PM CST
Where
Webster County, 1.36 mi WSW of Elmwood to 3 mi N of Slaughters
Rating
EF0
Path length
1.22 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
37.521, -87.522

Numerous eyewitnesses reported a tornado touchdown. There was no damage located in the woods and fields where it was sighted. Photographs showed a rope-like funnel cloud extending down behind a tree line.

Funnel Cloud, Caldwell

When
April 27, 4:15 PM CST
Where
Caldwell County, 5 mi NW of Princeton
Reported by
Trained Spotter
Coordinates
37.171, -87.934

Thunderstorm Wind, McLean

When
April 27, 4:19 PM CST
Where
McLean County, Beech Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
37.620, -87.400

Widespread tree damage was reported throughout the community.

Funnel Cloud, McLean

When
April 27, 4:19 PM CST
Where
McLean County, Beech Grove
Reported by
Law Enforcement
Coordinates
37.620, -87.400

Law enforcement received a few phone calls from the public reporting a funnel cloud in the community.

Funnel Cloud, Muhlenberg

When
April 27, 4:20 PM CST
Where
Muhlenberg County, 2 mi N of Central City
Reported by
Law Enforcement
Coordinates
37.329, -87.130

A funnel cloud was reported with the supercell thunderstorm that produced golf ball size hail from Bremen eastward.

Flood, Muhlenberg

When
April 27, 4:23 PM CST to 5:30 PM CST
Where
Muhlenberg County, 1.79 mi WNW of South Carrollton to 0.79 mi W of Mogg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.340, -87.180

Water was over a small road off Kentucky Highway 81.

Flash Flood, Webster

When
April 27, 4:51 PM CST to 7:00 PM CST
Where
Webster County, Sebree to Clay
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.600, -87.530

The county emergency management office reported flash flooding of roads around the county.

Funnel Cloud, Hopkins

When
April 27, 4:52 PM CST
Where
Hopkins County, Hanson
Reported by
Fire Department/Rescue
Coordinates
37.420, -87.480

Flash Flood, Henderson

When
April 27, 5:01 PM CST to 7:00 PM CST
Where
Henderson County, 0.69 mi N of Henderson to 0.94 mi NW of Anthoston
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.840, -87.580

In the city of Henderson, Alternate U.S. Highway 41 and several city streets were flooded. Portions of one street were impassable. Just outside the city, Highway 425 was flooded. Water surrounded homes on Highway 136 west of the city.

Tornado, Daviess

When
April 27, 5:22 PM CST to 5:30 PM CST
Where
Daviess County, 0.98 mi NW of Pettit to 1.37 mi SSW of Doyle
Rating
EF0
Path length
4.16 mi
Path width
125 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.689, -87.134

This weak tornado touched down on the west side of U.S. Highway 431 near Panther Creek. Dozens of trees or large tree limbs were broken. There was partial shingle loss and other minor damage to several homes. One home had the front porch blown off. A barn had doors blown off. One vehicle was badly damaged. A stand-alone carport was blown about one-tenth of a mile. Several fences were blown over. The damage path ended near the southeast city limits of Owensboro along U.S. Highway 60, near the intersection with U.S. Highway 231. Peak winds were estimated near 80 mph.

Flood, Hopkins

When
April 27, 5:26 PM CST to 6:30 PM CST
Where
Hopkins County, Madisonville to 0.88 mi N of Madisonville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.330, -87.500

A vehicle was stranded in flooding under a railroad overpass.

Lightning, Hopkins

When
April 27, 5:30 PM CST
Where
Hopkins County, Hanson
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.420, -87.480

Lightning was the suspected cause of a structure fire.

Tornado, Daviess

When
April 27, 5:36 PM CST to 5:40 PM CST
Where
Daviess County, 1.36 mi NNE of Doyle to 1.14 mi SE of Thurston
Rating
EF1
Path length
2.86 mi
Path width
150 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
37.768, -87.061

One mobile home was destroyed. At least two dozen other mobile homes were damaged. Mainly minor damage was reported to the mobile homes. Dozens of trees or large limbs were broken. A carport and several privacy fences were blown down. Several homes had partial loss of shingles. The damage path was just south of U.S. Highway 60 between Owensboro and the small community of Thruston. Peak winds were estimated near 90 mph.

Flash Flood, Daviess

When
April 27, 5:49 PM CST to 7:30 PM CST
Where
Daviess County, 0.74 mi W of Owensboro to 1.13 mi E of Owensboro
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.772, -87.133

Several city streets were flooded, including portions of Highway 54.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyThe tornado archive for Kentucky, 2016Warnings in Kentucky, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625039, 625051, 625033, 625061, 625040, 625052, 625068, 625037, 625054, 625065, 625041, 625055, 625056, 625683, 625665, 625057, 625670, 625043, 625734, 625038, 625045, 625677.